M. H. Koppel, (Associate); J. H. Shinaberger, M.D.; S. G. Massry, M.D.; M. Popovtzer, M.D.; J. W. Coburn, M.D., F.A.C.P.
This content is PDF only. Please click on the PDF icon to access.
Thiazides may decrease urinary calcium, and in primary hyperparathyroidism such drugs may aggravate hypercalcemia, presumably because of reduced renal excretion of calcium. We have observed hypercalcemia during thiazide therapy in three uremic patients with clinically overt secondary hyperparathyroidism; serum calcium levels fell upon cessation of thiazide therapy. To further evaluate this phenomenon, studies were undertaken in 14 uremic patients undergoing maintenance hemodialysis. Hydrochlorothiazide, 200 mg/day, was given orally for 2 to 4 weeks; calcium was measured in predialysis and postdialysis blood samples, obtained twice weekly, before (control period), during, and after thiazide therapy. Serum calcium rose to levels above the
Learn more about subscription options.
Register Now for a free account.
Koppel MH, Shinaberger JH, Massry SG, Popovtzer M, Coburn JW. Hypercalcemic Response to Hydrochlorothiazide in Uremia: Evidence for an Extrarenal Effect on Calcium Metabolism.. Ann Intern Med. 1970;72:803. doi: 10.7326/0003-4819-72-5-803_4
Download citation file:
Published: Ann Intern Med. 1970;72(5):803.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only